* One patient on Treanda dies of Stevens Johnson Syndrome
* Another patient develops the skin rash but is alive
* Patients were also taking the drug allopurinol
* Cephalon’s shares edge higher in early trading (Updates with company comment)
BOSTON, April 28 (Reuters) - Cephalon Inc CEPH.O said on Tuesday that two patients taking its new cancer drug Treanda, in combination with another therapy, developed a serious skin condition known as Stevens Johnson Syndrome and one has died.
Cephalon released the news in a filing with the U.S. Securities and Exchange Commission. The company said it is updating the prescribing information on the drug’s label and expects to have it finalized in early May.
Cephalon’s shares were little changed in early trading, rising 19 cents to $67.07 on Nasdaq.
The patients developed a severe form of the condition known as toxic epidermal necrolysis, which is characterized by a blistering and peeling of the top layer of skin, causing it to peel off, leaving damaged areas which can become infected.
Both patients were also taking a drug called allopurinol, which is often used in patients taking chemotherapy to lower high levels of uric acid in the body. The drug is already known to be associated with Stevens Johnson Syndrome/toxic epidermal necrolysis.
Jenifer Antonacci, a spokeswoman for Cephalon, said the patient died in December and that the company “moved quickly” to provide the information to the U.S. Food and Drug Administration.
Treanda is approved to treat indolent non-Hodgkin’s lymphoma and chronic lymphocytic leukemia. It is considered one of Cephalon’s most important future products. (Reporting by Toni Clarke; Editing by Dave Zimmerman and Brian Moss)